Heroin Side Effects

Download Our FREE East Coast Recovery Model eBook

Heroin is an opioid made from morphine, a natural substance found in the seed pod of opium poppy plants grown in Southeast and Southwest Asia, Mexico, and Colombia. Opioids interact with opioid receptors on nerve cells in the body and brain. Often these substances are taken for the euphoric effects that they produce. Opioids are useful in medical settings as a pain reliever. Opioid pain relievers are safe when taken for a short time and under the supervision of a doctor, but because they produce a pleasurable effect in addition to pain relief, they can be misused. Below we will explore the effects of what happens when a person uses heroin.

What Are Some Side Effects of Heroin Use Disorder

Short-Term Effects

  • Reduced ability to feel pain
  • Itching
  • Dry Mouth
  • Nausea and vomiting
  • Reduced heart rate
  • Reduced respiratory rate

Long-Term Effects

  • Constipation
  • Stomach cramps
  • Pneumonia
  • Liver disease
  • Kidney disease
  • Collapsed veins
  • Abscesses
  • Infection of heart lining and valves

What happens to your body during heroin use disorder

It is possible for those who use heroin to experience a variety of medical complications, including insomnia and constipation. Another possible outcome is for a person to experience lung complications because of the poor health of the user, and because heroin can depress respiration. A common experience for men who use heroin is sexual dysfunction. Irregular menstrual cycles are common for women who use heroin. The way a person uses heroin can also impact the effects that heroin has on the body. For example, people who repeatedly snort heroin can cause damage to the mucosal tissues in their noses and the nasal septum.

Chronic heroin use via injection can cause scarred or collapsed veins, bacterial infections of the blood vessels and heart valves, abscesses, and other soft-tissue infections. Sometimes the additives in street heroin include substances that do not dissolve well in a person’s bloodstream and result in clogging the blood vessels. This can cause infection and possibly death of patches of cells in vital organs. Arthritis or other rheumatologic problems are sometimes caused by immune reactions to these or other contaminants.

Other Potential Effects of Heroin Use Disorder

Some of the most severe consequences of heroin use are related to the sharing of injection equipment or fluids. This can lead to a person contracting blood borne viruses such as hepatitis B and C, or HIV. This creates a risk that a person could pass on these viruses to their sexual partners and children.

Can a person overdose on Heroin?

It is possible to overdose on heroin. This can happen by accident or on purpose. A heroin overdose causes serious symptoms, and sometimes results in death.

Heroin overdose is actually rare, but the danger of death increases when a person uses heroin while drinking alcohol. In this scenario it is common for a person to pass out from substance use and also vomit. When this happens the sedating effect of heroin will prevent a person from waking up. They will likely drown due to the presence of vomit if this happens. If someone is  passed out from substance use they should always be put on their side or stomach.

Using alcohol with heroin together increases the risk of overdose because of the respiratory depression that can occur. Respiratory depression causes irregular breathing in a person who is using both substances, which limits the amount of oxygen reaching a person’s brain and body. This lack of oxygen can then result in long-term damage to major organ systems and even death. Using alcohol and heroin together cause increased shallow breathing, lowered blood pressure and heart rate, and deep sedation that can lead to a coma or brain damage. Overdose risk when using heroin with alcohol increases significantly.

Someone experiencing a heroin overdose will likely have the following symptoms:

  • No breathing
  • Slow and difficult breathing
  • Extremely small pupils
  • Dry mouth
  • Discolored tongue
  • Constipation
  • Spasms of the stomach and intestines
  • Bluish-colored nails and lips
  • Confusion
  • Disorientation
  • Uncontrolled muscle movements
  • Drowsiness
  • Lack of responsiveness

If you encounter someone experiencing a heroin overdose seek medical help right away. Do not make the person throw up unless directed to do so by poison control or a health care provider.

A medication called naloxone (brand name Narcan) reverses the effects of a heroin overdose. Naloxone is injected under the skin or into a muscle, using an automatic injector. It can be used by emergency medical responders, police, family members, caregivers, and others. The use of naloxone can save a person’s life until medical care is available.

Treatment for Heroin Addiction

Detox is the first step in treating heroin addiction. During detox a person will go through withdrawal, meaning that their body will feel negative effects until it learns to function normally again without heroin. Detox is difficult, but with the proper support a person can overcome this initial hurdle and continue their recovery journey.

After detox, heroin addiction treatment centers will use a combination of tools including psychological therapy and medications to help identify and cope with the underlying issues that led a person to use heroin in the first place. Treating the root causes of substance use can give a person what they need to live a healthy and fulfilling life!

The mission of  East Coast Recovery Center is to help those experiencing substance use disorder achieve success in recovery and life. Our campus is located 20 minutes outside of Boston in Cohasset, Massachusetts. If you or someone you love is in need of treatment take the first step by calling (781) 653-6341 today!

FAQs About the Side Effects of Heroin Side Effects

What organs are affected by heroin use?

Heroin use can cause negative health outcomes in a person’s brain, heart, lungs, stomach, liver, and kidneys.

What happens during heroin withdrawal?

When a person stops using heroin they will develop flu-like symptoms such as a runny nose and muscle aches. The withdrawal symptoms typically start within the first four to 24 hours and reach their peak within 36 to 72 hours.  Heroin withdrawal symptoms usually last from 7 to 10 days.  A medical facility is the safest and most effective place for a person to detox from heroin. This setting will allow for the maximum support, comfort, and access to medical attention that a person may require during the withdrawal period.

What is heroin addiction like?Heroin use can develop into a substance use disorder, meaning that a person has great difficulty controlling their substance use and prioritizes substance use over other aspects of their life. A person struggling with heroin use may prioritize getting and using heroin above everything else in their life, including their health and relationships. Continued heroin use disorder is not sustainable and medically-supervised treatment is highly recommended. The good news is that with the proper support, treatment will likely lead to recovery and a return to a healthy life.

Table of Contents

FREE Insurance Verification